I burnt my arm, neck and underarm falling asleep with the heating pad on. I have no spleen and the doc prescribed topical clindamycin to prevent any infection. However, I happen to have ulcerative colitis and am allergic to sulfa drugs. Has anyone ever heard of topical clindamycin for burns and has anyone ever developed c-diff from the topical formulation?
Clindamycin - topical clindamycin for burns? topical clindamycin and C-diff?
Question posted by rdt on 26 May 2018
Last updated on 5 June 2018 by SheWantDaPharmD
6th year pharmacy student here.
Topical clindamycin probably wouldn't have been my first choice for prevention of infections from burn wounds, but given your allergy to sulfa drugs and probably some other details that the doctor and/or pharmacist took into consideration, I don't necessarily see why it would be a bad choice. In other words, I think it's fine to use in your case and don't see any reasons why not to use it.
I think it would be very unlikely for topical clindamycin to cause a c-diff infection. The way c-diff develops is pretty specific. Oral antibiotics kill off natural "gut flora", or the bacteria in your colon that are always there and actually helpful for digestion, basically leaving an "imbalance" in the colon's bacterial colonies. This lack of good bacteria leaves a lot more room for c-diff to take over, and that's how it causes the infection.
With your burns covering a fairly significant area of your body (I assume it's a fairly large area, probably bigger than your hand at least?), there is a "bit" of concern with it being absorbed into your bloodstream. Because there's no natural barrier (skin) keeping the antibiotic out of your blood, then it can be easily absorbed into your bloodstream. Clindamycin entering your bloodstream, though, shouldn't have any effect on your natural gut bacteria because the antibiotic is not actually in your colon killing the other good bacteria.
It's much more likely that topical clindamycin, especially in open wounds, would cause itching, burning, and dry or oily skin. I think it's much more likely that your ulcerative colitis is flaring up than for the clindamycin to be causing c-diff.
Also, if you're taking any medications for your ulcerative colitis (or any meds at all, really), there is a small but not impossible chance that the clindamycin is being absorbed into your bloodstream and maybe interacting with those medications. While clindamycin absorbed through the skin would not enter the colon, it would enter the blood, and that's where it could interact with increasing/decreasing the effects of other medications. This is far from likely, and there's probably a much better explanation, but it's not totally impossible and it's all I can offer from what I've read in your question.
I hope this helps.
P.S. Lacking a spleen may predispose you to certain infections. I'd make sure your doctor is aware of this fact and considers this when following-up with your questions about the topical clindamycin (which you should probably ask your doctor and/or pharmacist about anyway).
- Clindamycin uses and safety info
- Clindamycin information for Healthcare Professionals (includes dosage details)
- Side effects of Clindamycin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.